CSN Login
Members Online: 5

Fingernails

GKH
Posts: 288
Joined: Jul 2012

Has anyone on here had problems with fingernails after diagosis with FNHL and Rituxan therapy? I have two which ceem to be coming off.

Max Former Hodgkins Stage 3's picture
Max Former Hodg...
Posts: 1019
Joined: May 2012

GKH,

Numerous chemo drugs discolor or cause loss of nails, but discoloration is a lot more common than loss.  I am not sure about rituxan. Go to chemocare.com , and look under "chemoptherapy drugs." It lists rituxan, and gives all sorts of data about it, including side-effects.  That would be a start.  Like hair loss, it sounds like this is almost certainly something temporary. I could not set the link, so just type in the address.

max

allmost60's picture
allmost60
Posts: 3154
Joined: Jul 2010

Hi,

I did 6 rounds of chemo which included Rituxan...(CVP-R) and next month I'll be finishing my 2 year (every other month) Rituxan maint...I did not have any problems with my nails in the 2 1/2 years doing Rituxan. Are you taking any other meds that might be causing this? Hope you figure it out.

Best wishes...Sue  (FNHL-2-3a-6/10) age 62

Max Former Hodgkins Stage 3's picture
Max Former Hodg...
Posts: 1019
Joined: May 2012

I did some looking, and can't find an obvious or common Rituxan-nail loss conncetion.  I would give the doc or nurse a call tomorrow.  It also sounds a little like a vit or nutrition issue, which are easy to get out of wack during treatment.

My nails turned black and got crumbly, rubbing off in flakes at the ends, but it was due to some of the drugs in abvd.

max

vinny59's picture
vinny59
Posts: 1030
Joined: Nov 2006

Hey Max, I had a huge problems with my finger nails and toe nails, so gross actually, mine became infected, my oncologist give my pills that helped clear it up in about two weeks, this all happen after my last chemo treatment.. good luck my friend, take care Vinny

onlytoday's picture
onlytoday
Posts: 585
Joined: Jun 2010

Hi,

 

After four rounds of rituxan my nails were very brittle and peeled for months.  I also had hair thinning.  My doc said that both COULD not be from the Rituxan but ... it was.   There was no other explanation for it and after it left my system months later the symptoms went away!  Nails went back to normal and now hair is as think as it ever was!

Best of luck to you.

Donna

GKH
Posts: 288
Joined: Jul 2012

My problem is the roots of these two nails seems to have died. There is  a cavity forming where the nail meets the cuticle. No fluid, just a hole forming.

GKH
Posts: 288
Joined: Jul 2012

I believe I have a solution for the nails. While not common, it is also not unusual for people on long term Rituxan to get staph infections in the roots (quick) of their fingernails. Apparently the lowered immune response gives an opening for the ever present staph germs to take hold. I was told that staph can be cultured almost anywhere and is always on the body. Its normally kept in under control by the immune system. Rituxan compromises the immune system so in about 1 patient in 50 the nails get infected. I took an exacto knife and lanced it then soaked in alcohol several times a day. It now seems to be going away. Though the nails are scarred and ugly they are no longer purple. 

illead's picture
illead
Posts: 489
Joined: Aug 2012

now Bill has one more thing to look forward to!

jimwins's picture
jimwins
Posts: 1984
Joined: Aug 2011

Thanks for sharing this, GKH.  I wonder if Hydrogen Peroxide would work as well and without the possible "sting" and flamability of alchohol.  MRSA is usually treated with antibiotics but I know there are strains that are resistant to typical antibiotics. I would also recommend consulting a doctor or medical professioinal before trying any home remedy like this.  

Hugs - Jim

GKH
Posts: 288
Joined: Jul 2012

The type of nail disorder I originally described in this post has worsened and now I also have "splinter hemorrhages" which can be a sign of endocarditis. I am being tested for this by a blood culture and an echocardiogram. If you are on Rituxan therapy and have nail issues be sure to get it checked out. Wish me well.

Max Former Hodgkins Stage 3's picture
Max Former Hodg...
Posts: 1019
Joined: May 2012

I wish you well !

I took my friend to the cancer center today for dehydration.  He has been fighting prostate cancer for 13 years now, and although he has been Stage 4 for years, they talk like he may still have a lot of time left .  My point in mentioning him is that maintenance or extremely long-term care can be an ordeal, but it often works, and works well, for a long, long time.

max

Subscribe with RSS
About Cancer Society

The content on this site is for informational purposes only. It is not a substitute for professional medical advice. Do not use this information to diagnose or treat a health problem or disease without consulting with a qualified healthcare provider. Please consult your healthcare provider with any questions or concerns you may have regarding your condition. Use of this online service is subject to the disclaimer and the terms and conditions.

Copyright 2000-2014 © Cancer Survivors Network